Texas, 2006

Wildfire in Texas, May 26 to 28, 2006

May 26 to 28, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire nine miles southwest of Bootleg burned seven hundred and seventy-two acres. Three homes and five outbuildings were threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire nine miles southwest of Bootleg burned seven hundred and seventy-two acres. Three homes and five outbuildings were threatened. There were no reports of structural damage or injuries. The wildfire was started by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 2:13 PM CST, 5 hours 47 minutes earlier.

Area forecast discussion, May 26, 2:13 PM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT FRI MAY 26 2006

.DISCUSSION...
DRYLINE HAS BEEN SLOW TO MOVE EAST TODAY BUT HAS FINALLY PROGRESSED
TO A STRATFORD...TO DUMAS...TO ADRIAN LINE IN THE WESTERN PANHANDLES.
A LINE OF CU CAN BE SEEN DEVELOPING ALONG THE DRYLINE THOUGH RADAR
INDICATES CONDITIONS ARE NOT YET ADEQUATE FOR DEEPER CONVECTION. THE
PROBLEM TODAY WILL AGAIN BE MOISTURE AVAILABILITY WITH ONLY ISOLATED
THUNDERSTORMS EXPECTED. ANYTHING THAT GOES HAS THE CHANCE TO BE SEVERE
BUT THE ACTIVITY WILL BE TOO FEW TO WARRANT MUCH CONCERN.

THE BIGGEST FORECAST PROBLEM WILL BE FIRE WEATHER CONDITIONS THROUGH
THE ENTIRE HOLIDAY WEEKEND. WINDS SHOULD BE A BIT HIGHER TOMORROW
THAN TODAY AND THE DRYLINE SHOULD PUSH ACROSS THE HIGH PLAINS TO THE
EDGE OF THE CAPROCK THUS THE FIRE WEATHER WATCH CONTINUES. LATEST GFS
HAS BACKED OFF SOME FROM THE WINDS FOR SATURDAY SO WILL LEAVE THE
FINAL DECISION FOR A RED FLAG WARNING FOR THE MID SHIFT. SUNDAY LOOKS
TO BE ANOTHER FIRE DANGER RISK DAY BUT AGAIN WILL LEAVE TO LATER
SHIFTS IN CASE MODELS BACK OFF ON WIND SPEEDS.

GFS IS NOW TRYING TO BRING A FRONT INTO THE PANHANDLES. VERY
UNCERTAIN ABOUT THIS FEATURE GIVEN A LACK OF GOOD UPPER DYNAMICS BUT
THE ECMWF IS ALSO SHOWING THE FRONT IN THE AREA SO WENT AHEAD AND
BROUGHT IT IN...HOWEVER EVEN IF IT DOES COME THROUGH THERE WILL BE
LITTLE COOLING ASSOCIATED WITH IT AND SO KEPT HIGHS UP. THIS FORECAST
PACKAGE GENERALLY WENT ABOVE GFS GUIDANCE TILL THE END OF THE PERIOD
WHEN INCREASING DEWPOINTS MAY HELP KEEP TEMPS IN CHECK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  94  61  93 /  20   0   0   0
BEAVER OK                  68  98  63  98 /  20   0   0   0
BOISE CITY OK              60  93  56  94 /  20   0   0   0
BORGER TX                  73  97  65  95 /  20   0   0   0
BOYS RANCH TX              65  98  60  97 /  20   0   0   0
CANYON TX                  64  96  61  96 /  20   0   0   0
CLARENDON TX               69  96  65  95 /  20   0   0   0
DALHART TX                 60  93  55  94 /  20   0   0   0
GUYMON OK                  67  97  59  97 /  20   0   0   0
HEREFORD TX                63  96  59  95 /  20   0   0   0
LIPSCOMB TX                72  97  67  97 /  20   0   0   0
PAMPA TX                   71  93  65  91 /  20   0   0   0
SHAMROCK TX                72  97  69  96 /  20   0   0   0
WELLINGTON TX              73  98  69  98 /  20   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 10 AM SATURDAY TO 10 PM SATURDAY FOR THE
     FOLLOWING ZONES: CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 10 AM SATURDAY TO 10 PM SATURDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...AND SHERMAN.

&&

02/10
Hazardous weather outlook, May 26, 12:00 PM CST, 8 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 26 2006

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. IF ANY
THUNDERSTORMS DEVELOP...ISOLATED STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

THE COMBINATION OF BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 25
MPH WITH HIGHER GUSTS...DRY GRASSES...AND THE POTENTIAL FOR
LIGHTNING WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ACROSS THE WESTERN HALF
OF THE OKLAHOMA AND TEXAS PANHANDLES. IN ADDITION...CAUTION IS
ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT DUE TO THE BREEZY
WINDS.

.DAYS TWO THROUGH SEVEN...

BREEZY AND DRY CONDITIONS WILL ONCE AGAIN RESULT IN ELEVATED
FIRE WEATHER CONDITIONS ON SATURDAY AND SUNDAY...MAINLY ACROSS
THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. AS A
RESULT...A FIRE WEATHER WATCH IS IN EFFECT ON SATURDAY FOR THE
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.

ANDRADE

In the hours before

Special weather statement, May 26, 5:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT FRI MAY 26 2006

TXZ007-008-012-013-262345-
CARSON TX-HUTCHINSON TX-MOORE TX-POTTER TX-
607 PM CDT FRI MAY 26 2006

...STRONG THUNDERSTORM TO AFFECT CARSON...HUTCHINSON...MOORE AND
POTTER COUNTIES...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES WEST OF
STINNETT TO 9 MILES SOUTH OF LAKE MEREDITH AT 607 PM CDT...MOVING
NORTHEAST AT 25 MPH.

STRONG WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN HUTCHINSON COUNTY...AS WELL AS CARSON...MOORE AND POTTER
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, May 26, 5:36 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT FRI MAY 26 2006

TXZ008-270015-
HUTCHINSON TX-
636 PM CDT FRI MAY 26 2006

...STRONG THUNDERSTORM IN HUTCHINSON COUNTY...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15 MILES NORTH OF
STINNETT TO 3 MILES EAST OF FRITCH AT 636 PM CDT...MOVING NORTHEAST
AT 25 MPH. THE PRECEDING OUTFLOW BOUNDARY WAS APPROACHING BORGER.

STRONG WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS
STORM...PARTICULARLY NEAR AND NORTH OF STINNETT.

PEOPLE IN HUTCHINSON COUNTY...INCLUDING THE CITY OF BORGER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, May 26, 6:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT FRI MAY 26 2006

TXZ008-270045-
HUTCHINSON TX-
710 PM CDT FRI MAY 26 2006

...STRONG THUNDERSTORM IN HUTCHINSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF SANFORD AT 710 PM
CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS ORGANIZED SOMEWHAT
AND IS NOW CAPABLE OF PRODUCING SMALL HAIL TO AROUND HALF INCH IN
DIAMETER AS WELL AS GUSTY WINDS UP TO 55 MPH.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
May 26, 8:00 PM CST to May 28, 5:00 PM CST
Where
Deaf Smith forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505575.